Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 340, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Dec 11, 2006, 8:41 PM CST for Adams County, Taylor County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 11, 2006, 8:41 PM CST (02:41 UTC)
- Expired
- Dec 11, 2006, 9:30 PM CST
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 8:45 PM CST | HAIL 0.88 | 7 S Prescott, IA | PENNY TO NICKEL SIZED HAIL COVERED THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 120241 SVRDMX IAC003-173-120330- /O.NEW.KDMX.SV.W.0340.061212T0241Z-061212T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 841 PM CST MON DEC 11 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN TAYLOR COUNTY IN SOUTHWEST IOWA ADAMS COUNTY IN SOUTHWEST IOWA * UNTIL 930 PM CST * AT 836 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR LENOX...OR 38 MILES NORTH OF MARYVILLE...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES EAST OF CORNING BY 850 PM CST. THE TOWN OF PRESCOTT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4083 9492 4082 9452 4115 9449 4115 9491 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 120259 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 859 PM CST MON DEC 11 2006 IAC003-173-120330- /O.CON.KDMX.SV.W.0340.000000T0000Z-061212T0330Z/ ADAMS IA-TAYLOR IA- 859 PM CST MON DEC 11 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN TAYLOR AND ADAMS COUNTIES UNTIL 930 PM CST... AT 858 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VILLISCA TO 9 MILES WEST OF CRESTON...MOVING NORTH AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... CORNING BY 905 PM CST. THE TOWNS OF PRESCOTT...NODAWAY AND CARBON ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4083 9492 4082 9452 4115 9449 4115 9491 $$ COGIL
000 WWUS53 KDMX 120326 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 926 PM CST MON DEC 11 2006 IAC003-173-120336- /O.EXP.KDMX.SV.W.0340.000000T0000Z-061212T0330Z/ ADAMS IA-TAYLOR IA- 926 PM CST MON DEC 11 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TAYLOR AND ADAMS COUNTIES WILL EXPIRE AT 930 PM CST... AT 923 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. REPORT HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4083 9492 4082 9452 4115 9449 4115 9491 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 3:40 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, Dec 11, 3:40 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CST MON DEC 11 2006 .DISCUSSION... CURRENT WEATHER IS UNFOLDING AS EXPECTED WITH AREAS OF DRIZZLE AND PATCHY FOG OVER MUCH OF THE FORECAST AREA. THE UPPER LOW WILL LIFT NORTH THROUGH THE STATE OVERNIGHT AND HAVE INCREASED POPS TO LIKELY OR CATEGORICAL MOST LOCATIONS. WILL ALSO MENTION ISOLATED THUNDER ACROSS ALL BUT THE FAR NORTHWEST WILL SHOWALTER INDICES APPROACHING ZERO. N/NE SECTIONS WILL BE FAVORED FOR ADDITIONAL RAIN TUESDAY...WITH LINGERING DRIZZLE AND FOG ELSEWHERE. HAVE KEPT PRECIP ALL IN THE FORM OF RAIN. BUFKIT SOUNDINGS GENERATE A NICE SWATH OF SNOW ACROSS THE NORTH...BUT ARE NOT ACCOUNTING FOR THE STRENGTH AND DEPTH OF THE NEAR SURFACE WARM LAYER. THE GFS...WHICH WAS PREVIOUSLY MUCH MORE AMPLIFIED WITH THE H5 WAVE ON WEDNESDAY...HAS NOW BACKED OFF AND IS VIRTUALLY DRY FOR THE CWA. AM HESITANT TO COMPLETELY PULL SLT CHC POPS...BUT TRIMMED THEM BACK TO THE NORTHERN 2 TIERS OF COUNTIES. AFTER A BRIEF COOL DOWN ON TUESDAY...TEMPS WILL REBOUND AGAIN WED THROUGH FRI WITH HIGHS BACK IN THE 40S TO NEAR 50 DEGREES. THE MEDIUM RANGE MODELS BEGIN TO DIVERGE DAYS 5-7. THE ECMWF IS DELAYING THE WESTERN CONUS TROUGH...WHILE THE GFS IS MUCH MORE PROGRESSIVE. THIS CREATES DIFFERENCES IN NOW FAR SOUTH INTO THE REGION THE COLDER AIR WILL PUSH...AND WHERE ANY BOUNDARIES WILL SET UP. FOR NOW...HAVE KEPT TEMPS NEAR TO ABOVE GFS ENSEMBLE MOS. THE OPERATIONAL GFS IS STILL SUGGESTING OVER RUNNING PRECIP LATE SAT INTO SUNDAY OVER SOUTHEAST IOWA. HOWEVER...CONFIDENCE IN ANY ONE PARTICULAR SOLUTION IS NOT HIGH ENOUGH TO INTRODUCE POPS RIGHT NOW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Dec 11, 3:53 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 353 PM CST MON DEC 11 2006 IAZ075-085-086-096-097-121200- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 353 PM CST MON DEC 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA...SOUTHEAST OF A LINE FROM OSKALOOSA TO CENTERVILLE. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ006-007-016-017-024>028-034>039-045>050-057>062-070>074- 081>084-092>095-121200- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN- BUTLER-BREMER-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS- UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- 353 PM CST MON DEC 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL IOWA...NORTHWEST OF A LINE FROM OSKALOOSA TO CENTERVILLE. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004-005-015-023-033-044-121200- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-CRAWFORD- 353 PM CST MON DEC 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...ALONG AND NORTHWEST OF A LINE FROM BANCROFT TO DENISON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 9:23 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Madison | 37 min |
| Dec 11, 10:11 PM CST | Severe Thunderstorm Warning | DMX | Story | 34 min |
| Dec 12, 4:49 AM CST | Dense Fog Advisory | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 16 more | 4 hr |
| Dec 12, 9:17 AM CST | Dense Fog Advisory | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 16 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.